HAROLD DASH, M.D.; JOHN MILLS, M.D.
We report an adult in whom severe metabolic acidosis without cardiovascular collapse developed after an overdose of nalidixic acid. Simultaneous ingestion of probenecid may have accentuated the effect of ingested nalidixic acid by prolonging its serum half-life.
An 18-year-old man, previously in good health, was admitted to San Francisco General Hospital on 21 April 1975 after ingestion of unknown quantities of nalidixic acid, probenecid, ethanol, Bellergal® tablets (phenobarbital 20 mg, ergotamine tartrate 0.3 mg, and belladonna 0.1 mg), propoxyphene hydrochloride capsules, and Combid® capsules (compazine 10 mg and isopropamide 5 mg).
Physical examination on admission showed a man with Kussmaul's
Learn more about subscription options.
Register Now for a free account.
DASH H, MILLS J. Severe Metabolic Acidosis Associated with Nalidixic Acid Overdose. Ann Intern Med. 1976;84:570–571. doi: 10.7326/0003-4819-84-5-570
Download citation file:
Published: Ann Intern Med. 1976;84(5):570-571.
Emergency Medicine, Endocrine and Metabolism.
Copyright © 2017 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use
This PDF is available to Subscribers Only